What’s New in the Patient Safety World

September 2012

Joint Commission Sentinel Event Alert on Opioids

 

 

The Joint Commission has just released Sentinel Event Alert Issue 49: Safe use of opioids in hospitals. In their review of sentinel events related to opioids 47% were due to wrong doses and 29% to improper monitoring. They note that the risk of respiratory depression due to opioids is likely greater than reported, that higher opioid doses are often involved, and that there are various risk factors that predispose certain patients to the respiratory depressant effects of opioids. We’ve outlined the latter in our numerous articles on opioids and respiratory depression (see list at end of today’s column) but the new alert provides a nice table of those risk factors.

 

Recommendations include:

·        Screening for respiratory depression risk factors

·        Assess prior history of use and abuse, tolerance or intolerance, etc.

·        Do full body search for fentanyl patches or other opioid delivery devices

·        Use multimodal treatment when possible to minimize use of opioids

·        Be very wary in opioid-naοve patients; consider starting with low doses and titrating

·        Use pharmacists or pain management staff when converting between drugs or switching mode of delivery

·        Be particularly careful during transitions of care or patient transport

·        Both pulse oximetry and capnography monitoring should be continuous rather than intermittent

·        Build red flags into CPOE and e-prescribing systems (dose limits, verifications, etc.)

·        Use tall-man lettering for look-alike/sound-alike (LASA) drugs

·        Use dose conversion support systems to help with changes in drug or route of administration

·        Use of PCA with smart pump technology may be helpful

 

They have good recommendations for staff and patient/family education on opioid use. They also have good recommendations on various tools.

 

 

See also our September 2012 What’s New in the Patient Safety World column “FDA Warning on Codeine Use in Children Following Tonsillectomy”

 

 

Other Patient Safety Tips of the Week pertaining to opioid-induced respiratory depression and PCA safety:

 

 

 

 

And we think you’ll learn a lot from our prior articles pertaining to long-acting and/or extended release preparations of opioids:

June 28, 2011              “Long-Acting and Extended-Release Opioid Dangers”

September 13, 2011     “Do You Use Fentanyl Transdermal Patches Safely?”

May 2012                    “Another Fentanyl Patch Warning from FDA”

July 24, 2012               “FDA and Extended-Release/Long-Acting Opioids”

 

 

 

References:

 

 

The Joint Commission. Sentinel Event Alert Issue 49: Safe use of opioids in hospitals. August 8, 2012

http://www.jointcommission.org/assets/1/18/SEA_49_opioids_8_2_12_final.pdf

 

 

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive